Limits...
Severe cutaneous adverse drug reactions: a clinicoepidemiological study.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha MP, Sureshan DN - Indian J Dermatol (2015 Jan-Feb)

Bottom Line: Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment.The mortality rate among TEN cases was much lower than the previous reports.Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Venereology, Govt. Medical College, Kozhikode, Kerala, India.

ABSTRACT

Background: Drug eruptions range from transient erythema to the life threatening severe cutaneous adverse reactions (SCAR) that encompass Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), acute generalized exanthematous pustulosis (AGEP) and drug reaction with eosinophilia and systemic symptoms complex (DRESS).

Aims and objectives: To study the clinical and epidemiological aspects of cutaneous adverse drug reactions (CADR).

Materials and methods: Ethical clearance was obtained from the institutional ethics committee. All patients admitted in the Dermatology ward of our tertiary care hospital with CADR (those who fit in the category of probable or possible drug reaction as per WHO casuality assessment) from first September 2011 to 31(st) August 2012 were included in this cross sectional study after obtaining written informed consent. The drug reaction patterns observed in the study population were determined and the common offending drugs were identified.

Results: In the study, population of males outnumbered females and the majority were between 46 and 60 years of age. The commonest reaction pattern observed was SJS- TEN spectrum of illness and aromatic anticonvulsants were the common offending drugs. Prompt withdrawal of the culprit drug and administration of systemic steroids with or without I/V Ig reverted the adverse reaction in all except one.

Conclusion: Severe drug reactions predominated as the study population was comprised of inpatients of a tertiary referral centre. Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment. The mortality rate among TEN cases was much lower than the previous reports. Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

No MeSH data available.


Related in: MedlinePlus

Time interval between drug intake and onset of reaction
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4318022&req=5

Figure 5: Time interval between drug intake and onset of reaction

Mentions: Latent period between the drug intake and the onset of symptoms varied from 12h to 21 days in drug reactions other than DRESS [Figure 5]. One patient who gave history of fixed eruption following etoricoxib, on re-exposure to the same drug developed similar lesion within 12 h. With antibiotics and NSAIDs, the usual time interval observed between the drug intake and the onset of adverse reaction was one to three days, whereas anticonvulsants produced reactions other than DRESS within a span of 12 to 21 days. In DRESS, this latent period varied from 21 to 90 days with an average of 37 days.


Severe cutaneous adverse drug reactions: a clinicoepidemiological study.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha MP, Sureshan DN - Indian J Dermatol (2015 Jan-Feb)

Time interval between drug intake and onset of reaction
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4318022&req=5

Figure 5: Time interval between drug intake and onset of reaction
Mentions: Latent period between the drug intake and the onset of symptoms varied from 12h to 21 days in drug reactions other than DRESS [Figure 5]. One patient who gave history of fixed eruption following etoricoxib, on re-exposure to the same drug developed similar lesion within 12 h. With antibiotics and NSAIDs, the usual time interval observed between the drug intake and the onset of adverse reaction was one to three days, whereas anticonvulsants produced reactions other than DRESS within a span of 12 to 21 days. In DRESS, this latent period varied from 21 to 90 days with an average of 37 days.

Bottom Line: Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment.The mortality rate among TEN cases was much lower than the previous reports.Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Venereology, Govt. Medical College, Kozhikode, Kerala, India.

ABSTRACT

Background: Drug eruptions range from transient erythema to the life threatening severe cutaneous adverse reactions (SCAR) that encompass Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), acute generalized exanthematous pustulosis (AGEP) and drug reaction with eosinophilia and systemic symptoms complex (DRESS).

Aims and objectives: To study the clinical and epidemiological aspects of cutaneous adverse drug reactions (CADR).

Materials and methods: Ethical clearance was obtained from the institutional ethics committee. All patients admitted in the Dermatology ward of our tertiary care hospital with CADR (those who fit in the category of probable or possible drug reaction as per WHO casuality assessment) from first September 2011 to 31(st) August 2012 were included in this cross sectional study after obtaining written informed consent. The drug reaction patterns observed in the study population were determined and the common offending drugs were identified.

Results: In the study, population of males outnumbered females and the majority were between 46 and 60 years of age. The commonest reaction pattern observed was SJS- TEN spectrum of illness and aromatic anticonvulsants were the common offending drugs. Prompt withdrawal of the culprit drug and administration of systemic steroids with or without I/V Ig reverted the adverse reaction in all except one.

Conclusion: Severe drug reactions predominated as the study population was comprised of inpatients of a tertiary referral centre. Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment. The mortality rate among TEN cases was much lower than the previous reports. Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

No MeSH data available.


Related in: MedlinePlus